Kentucky, 2018Winter Weather in Kentucky, January 15 to 16, 2018
January 15 to 16, 2018 · NWS ILN · 5 events in 5 counties and zones
An upper level disturbance moved through the Ohio Valley on the morning of January 15th producing light snowfall. Afterwards, a clipper system moved through the region producing more snowfall into the overnight hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the Ohio Valley on the morning of January 15th producing light snowfall. Afterwards, a clipper system moved through the region producing more snowfall into the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 14, 10:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 14, 10:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1024 PM EST Sun Jan 14 2018
.SYNOPSIS...
A clipper system will bring snow to the region tonight into
Monday. Cold temperatures will then continue into mid week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Area of snow is advancing through Indiana towards the forecast
area. Based on radar it a couple of hours quicker than models
were showing, so started the snow in the west a little sooner.
Observations are showing that it is light, so only added a tenth
to the storm totals.
Temperatures cooled off this evening, especially in the east. so
dropped lows in the east a degree or so, before they will begin
to rise.
Kept WSW as is.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Models concur and forecast follows as such that the clipper
system will affect our region Monday into Monday night.
First wave of snow will be pivoting off to the northeast Monday
morning while the next wave will be poised to move west to east
ahead of an arctic cold front during the afternoon and evening.
This second wave of snow will be more dynamically driven. Given
the two waves of snow, snow accumulations of 2 to 3 inches is
expected mainly along and north of I-70, with 1 to 3 inches
along and north of the Ohio to I-70. The far southeast should
receive between 1 and 2 inches. All in all, have issued a Winter
Weather Advisory for the entire region. Temperatures will
rebound ahead of the arctic front, resulting in highs ranging
from the upper 20s northwest to the mid 30s far southeast.
For Monday night, as the arctic front pushes east and
southeast, snow will taper off. There is some differences in the
models as to how fast the snow will exist our far southeast.
Have allowed for gradual tapering off here, but this may have to
be tweaked with later forecast. Much colder air will filter
back into the region from the west overnight. Lows will range
from near 0 across east central Indiana to the lower teens far
southeast. These temperatures, combined with wind, will produce
wind chill values below zero for much of the region, with 5
below zero to 15 below zero possible for locations in the west.
A wind chill advisory will have to be considered with later
forecasts.
On Tuesday, upper level low will be digging southeast toward the
region. At the surface, a trough axis will also be approaching
the northwest zones as well. Given that clouds will be
intersecting the favored dendritic growth zones, any weak lift
will be enough to produce at least scattered flurries. Have this
pushing into the northwest zones late. It will remain cold with
highs struggling to warm. Highs will range from the lower teens
north and west to near 20 southeast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Cold air behind another arctic front will be in place over the Ohio
Valley by Tuesday evening. As a well-defined 500mb trough moves
southeast into the area from the Great Lakes, temperatures above
850mb will cool, with saturated or near saturated conditions
expected below about 5kft. Though model soundings do not indicate
particularly steep lapse rates in the boundary layer, there will be
sufficient overlap with the dendritic growth zone -- especially with
surface temperatures falling into the low single digits (maybe below
zero where heavy snowpack exists) -- that flurries will be possible
under the trough. This will persist into the day on Wednesday.
After the trough moves away, high pressure will begin to build into
the southeastern states on Wednesday. This will set up a pattern of
increasing southerly flow over the Ohio Valley, which will result in
a gradual increase in temperatures and dewpoints through the rest of
the week and into the weekend. Perhaps the biggest forecast
challenge is in the depiction of a wave moving through the southern
Great Lakes on Friday morning. Looking at the GFS/CMC/ECMWF, each
model has been consistent in its own run-to-run depiction of the
wave, but all three remain completely different from each other.
That gives too much uncertainty to jump on any of the solutions in
particular, but with only the GFS really showing any precipitation,
a dry forecast will be maintained.
Southeastern ridging will develop going into the weekend, as a deep
trough also moves from the southwestern states into the plains.
Though there are differences in timing and phase, overall the
expectations for the pattern are relatively certain, with meridional
flow ahead of the trough leading to warming and moistening
conditions in the Ohio Valley -- and eventually rain.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Area of snow associated with a digging low pressure will move
into the tafs after 06Z. Ahead the snow, clouds will transition
from cirrus to a mid deck.
Models are still suggesting that the initial shot of snow
between 06Z and about 13Z will be associated with isentropic
lift in the waa. Expect ceilings to stay VFR until the snow
begins, then for them to drop quickly MVFR while visibilities
drop to IFR.
After a brief lull in the snow during mid morning, sfc low
will move east across the srn Great Lakes while a cdfnt whips
across the tafs. Along the front another period of snow will
occur with IFR/MVFR ceilings and visbilities expected.
Visbilities will begin to improve during the last few hours of
the tafs period as the front and snows race ewd. Ceiling will be
a little slower to rise.
OUTLOOK...MVFR/IFR ceilings and IFR/LIFR visibilities
possible Monday night. MVFR ceilings possible at times Tuesday
into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 1 AM to 7 PM EST Monday for
OHZ026-034-035-042>044-051>053-060>062-070>072-077-078.
Winter Weather Advisory from 1 PM Monday to midnight EST
Monday night for OHZ081-088.
Winter Weather Advisory from 4 AM to 10 PM EST Monday for
OHZ045-046-054>056-063>065-073-074-079-080-082.
KY...Winter Weather Advisory from 1 AM to 7 PM EST Monday for
KYZ089>096.
Winter Weather Advisory from 1 PM Monday to midnight EST
Monday night for KYZ097>100.
IN...Winter Weather Advisory from 1 AM to 7 PM EST Monday for
INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Sites
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...SitesHazardous weather outlook, Jan 14, 4:10 PM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
410 PM EST Sun Jan 14 2018
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-151200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-
Clark-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
410 PM EST Sun Jan 14 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chill values of 5 below zero to 15 below zero will be possible
Monday night into Tuesday morning.
Wind chill values of 5 below zero to 10 below zero will be possible
Tuesday night into Wednesday morning, and then again Wednesday
night into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ097>100-OHZ081-088-151200-
Bracken-Robertson-Mason-Lewis-Adams-Scioto-
410 PM EST Sun Jan 14 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM MONDAY TO MIDNIGHT
EST MONDAY NIGHT...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and Southwest Ohio.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chill values of 5 below zero to 10 below zero will be possible
Tuesday night into Wednesday morning, and then again Wednesday night
into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
OHZ045-046-054>056-063>065-073-074-079-080-082-151200-
Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-Pickaway-
Fairfield-Ross-Hocking-Brown-Highland-Pike-
410 PM EST Sun Jan 14 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM EST MONDAY...
This Hazardous Weather Outlook is for Central Ohio and Southwest
Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chill values of 5 below zero to 15 below zero will be possible
Monday night into Tuesday morning.
Wind chill values of 5 below zero to 10 below zero will be possible
Tuesday night into Wednesday morning, and then again Wednesday night
into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Winter Weather, Boone
- When
- January 15, 12:00 AM EST to January 16, 11:00 PM EST
- Where
- Boone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
The CoCoRaHS observer northwest of Walton measured 3.5 inches of snow. A public report from north of Walton measured 2 inches, while the CVG airport measured 1.1 inches.
Winter Weather, Kenton
- When
- January 15, 12:00 AM EST to January 16, 11:00 PM EST
- Where
- Kenton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
A spotter in Latonia measured 2.5 inches of snow. The CoCoRaHS observer south of Elsmere measured 1.8 inches.
Winter Weather, Gallatin
- When
- January 15, 12:00 AM EST to January 16, 11:00 PM EST
- Where
- Gallatin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
The observer south northwest of Glencoe measured 2.2 inches of snow.
Winter Weather, Grant
- When
- January 15, 12:00 AM EST to January 16, 11:00 PM EST
- Where
- Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
A spotter northwest of Crittenden measured 4 inches of snow.
Winter Weather, Bracken
- When
- January 15, 12:00 AM EST to January 16, 11:00 PM EST
- Where
- Bracken forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.689, -84.090 (the zone’s center; the record gives no point)
The observer 2 miles west of Augusta measured 2 inches of snow. The cooperative observer in Augusta measured an inch.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Mexico, January 15 to 16, 20182 deaths · 20 injured · $1.0 million · 1 event
- Winter Storm in Kentucky, January 15 to 16, 201844 events
- Winter Storm and Winter Weather in Tennessee, January 15 to 16, 201836 events
- Extreme Cold in Iowa, January 15 to 16, 201831 events
- Winter Weather in Ohio, January 15 to 16, 201829 events
- Winter Storm and Heavy Snow in Arkansas, January 15 to 16, 201829 events
- Heavy Snow and Winter Weather in Kentucky, January 15 to 16, 201822 events
- Winter Storm and Winter Weather in Mississippi, January 15 to 16, 201822 events
- Cold in South Dakota, January 15 to 16, 201821 events
- Winter Storm and Winter Weather in Tennessee, January 15 to 16, 201821 events
- Heavy Snow and Winter Weather in Illinois, January 15, 201819 events
- Extreme Cold in North Dakota, January 15 to 16, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 736307, 736312, 736322, 736323, 736324.